Drug-induced seizures

Historical note and nomenclature
Article section 2 of 14.  Previous  Next

By K K Jain MD

Seizures may be defined as a "paroxysmal clinical event characterized by an altered state of consciousness with or without presence of motor activity or abnormal motor activity accompanied by epileptic EEG activity." An abnormal discharge may arise from neurons in either cortical or subcortical regions. The term “epilepsy” is not used for drug-induced seizures except in rare circumstances when brain damage caused by a drug acts as an epileptic focus. This problem is difficult to evaluate because every human being can have a seizure under certain circumstances. About 10% of the population has a tendency to have seizures that can be triggered by stimuli such as fever in infancy, drugs, and biochemical disturbances. All seizures reported while patients are receiving certain drugs are not necessarily due to the drugs. The broad term, "drug-induced seizures," also covers seizures precipitated by drugs in susceptible patients and seizures that may occur in epileptic patients after withdrawal of pharmacotherapy.

Although epilepsy has been recognized since early medical history and seizures were recognized as a manifestation of poisoning, the relationship of seizures to therapeutic drugs was not established until the earlier part of the 20th century. Brainstem stimulants such as picrotoxin (a GABA antagonist) and pentylenetetrazol were used at one time to induce convulsions in psychotic patients, but their use was discarded. These 2 drugs are still listed in some pharmacopoeias as respiratory stimulants, and seizures are a recognized side effect.

Most early descriptions of drug-induced seizures were as complications of therapy with psychotropic drugs. After the introduction of antidepressants, the earliest reports of seizures were in the 1950s and were particularly associated with imipramine therapy (Lehmann et al 1958). The epileptogenic effects of neuroleptic therapy were recognized in the 1960s. Penicillin, introduced in clinical use in 1939, was known to be epileptogenic when applied to the cerebral cortex of experimental animals. Clinical reports of seizures due to penicillin started to appear in the 1960s (Weinstein et al 1964).